Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Taken Gabapentin by mistake. Have headache, difficulty breathing, chills, paranoia, weakness. Normal?

I was recently in the hospital for a broken tibea plateau, while in the hospital for five days, I was not administered my regular prescription medicine ( gabapentin 900mg day) by mistake for the entire stay. I developed strong headaches , no eating or sleeping, had trouble breathing , chills, paranoia , weakness. When I got home and discovered that they had failed to give me that medicine, I resumed my normal dosage and things got back to normal. I have been on this medicine for 5-6 years. Is this normal?
Asked On : Tue, 12 Mar 2013
Answers:  1 Views:  30
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Dec 2014
Welcome to Health Care Magic

Gabapentin is GABA analogue. GABA is a amino acid in brain which causes inhibition. Gabapentin is used in a number of conditions like Seizures, Peripheral neuropathy, neuropathic pains etc. It is used in doses of 300-1200 mg per day depending upon condition. It has been advised with gabapentin that it should not be stopped abruptly. As you are on this drug for 5-6 years and by mistake you skipped the dose of drug. This has resulted in withdrawal syndrome in you. The features like strong headaches, poor appetite, poor sleep, difficulty in breathing, chill, paranoid symptoms, severe weakness etc were part of withdrawal syndrome of Gabapentin. Even in some people seizures may occur due to withdrawal. Best thing to avoid such serious condition again is-
- Always inform the doctor that you are on some medicine
- If dose is to be decreased then taper it slowly, abrupt discontinuation is never advised.


Dr. Seikhoo Bishnoi
Answered: Tue, 12 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor